Advertisement
YOU ARE HERE: LAT HomeCollectionsTylenol

A CLOSER LOOK: Acetaminophen

Acetaminophen: The dark side of pain relief

July 20, 2009|Jill U. Adams

That longtime staple of medicine cabinets, acetaminophen, appears to be under fire. Used to treat headaches, muscle aches and seemingly every other ache Americans have, the drug -- found most notably in the brand name pain reliever Tylenol -- has recently been called a potential danger to the millions of people who take it.

But the drug itself hasn't changed. Nor have the number of problems associated with it. The only new element is public attention to its risks.

A Food and Drug Administration advisory committee met late last month to review the actions the agency could take to reduce accidental acetaminophen poisoning. The drug, also found in over-the-counter cold formulas and pain-relieving prescription favorites Vicodin and Percocet, is the most common cause of acute liver failure in the U.S.

In acute liver failure, the organ fails quickly, sometimes in 48 hours, as opposed to the more usual forms of liver failure, caused by disease or alcoholism, which can take years to develop.

Taking too much acetaminophen does not always cause liver failure. In 2008, the California Poison Control System logged 16,352 cases of suspected acetaminophen overdose, according to the agency's executive director, Stuart Heard. Most cases were not serious, but more than 4,000 people were hospitalized. Of those, 156 suffered serious medical outcomes, such as liver transplants, and 14 people died.

Some of the serious cases occurred in people who were either trying to harm themselves or were abusing acetaminophen-containing drugs to get high. But other cases happen accidentally, such as a child exploring the medicine cabinet. Inadvertent overdose can happen by taking a combination of over-the-counter medicines, such as Tylenol, a cold remedy and a sleep aid, all which may contain acetaminophen.

Of nearly 8,000 cases of actual acetaminophen overdose in California last year, 4,368 were unintentional.

Acetaminophen is a very safe drug when taken at recommended doses. But many people don't take it at such doses. The sheer ubiquitousness of the stuff makes many consumers overlook its dangers.

Here's a Closer Look at acetaminophen:

How does acetaminophen damage the liver?

The liver's job is to process foreign substances, such as medicines, which are broken down and cleared from the body.

Acetaminophen goes through two metabolic pathways: In one, the drug molecules in the bloodstream are fitted with molecular tags -- sugars or sulfates -- that allow them to be easily removed from the body in the bile, says Dr. Kennon Heard (no relation to Stuart Heard), physician with the Rocky Mountain Poison and Drug Center in Colorado. The other metabolic process converts the drug into what Heard calls "activated acetaminophen," which is toxic to liver cells.

With typical doses of acetaminophen, 90% of the drug is processed via the first, safe pathway and less than 5% is activated into toxic form. (About 5% of acetaminophen is excreted unchanged through the urine.) With high doses, however, the safe pathway can't keep up, the liver ends up making more poisonous byproduct, and injury occurs.

Toxicity doesn't happen when acetaminophen is taken at recommended doses because our bodies have "a good defense mechanism" for the activated toxin, Kennon Heard says. "But if you take an overdose, the defense mechanism gets overwhelmed and you end up with liver damage."

What are the symptoms of an overdose?

In the first 24 hours, patients can have stomach pain, feel nauseated and may vomit, says Dr. Ronald Busuttil, chairman of the surgery department at UCLA School of Medicine, who has transplanted more than 200 livers in patients with acetaminophen overdose. "They've got abdominal pain and they throw up," he says. After 24 hours, patients who have overdosed typically feel better, but they may become jaundiced and liver function tests may show marked changes. If the liver fails to recover on its own, a third phase begins at about 72 hours and includes more obvious symptoms of liver failure, such as mental confusion and sleepiness, Busuttil says. "That's when they usually need a liver transplant." Otherwise, survival is unlikely.

What amounts to an overdose?

Current recommendations say that the maximum single dose is 1,000 milligrams -- the amount in two Extra Strength Tylenol tablets; the advisory panel recommended lowering that amount to 625 milligrams. The current maximum total daily dose is 4 grams; the panel recommended reducing that as well, to 3.25 grams or less.

People vary in their responses, so it's hard to say what an overdose is for any particular individual. Poison control experts generally consider 10 to 12 grams at one time an overdose, but even 8 grams can be dangerous in someone who weighs 120 pounds, and 3 grams can be risky for a 40-pound child. In addition, people who regularly consume three or more alcoholic drinks per day tend to be more sensitive to the toxic effects of acetaminophen, which means they should be more careful in limiting dose.

Advertisement
Los Angeles Times Articles
|
|
|